Jump to content
CrazyBoards.org

Sign in to follow this  
sadface

SSRI withdrawal-- advice please

Recommended Posts

I'm writing now because I am having a terrible time with going off of Zoloft. I have been taking it since september so i guess about 7 months. Before that I took Celexa for about 3 years. I switched to zoloft because I felt like after so long of being on celexa I should have been feeling better than I was... didn't feel helped on celexa and when my dose got as high as 80mg all I was feeling was akathesia and more depressed. Also I felt like that was a high dose for a (then) 18 year old 115 pound female. I am now going on 22 and am losing faith in ADs altogether. But back to the withdrawal. I was taking 100 mg zoloft for at least 4 months steadily, and after some relapses into self harming, my doc upped me to 150 mg. I immediately started to feel so restless and like crawling out of my skin so I attributed it to side effects and went back down to 100 after about 5 days at 150. That was about 3-4 weeks ago. After two more weeks steady at 100mg I decided zoloft wasn't doing it for me so I wanted to taper off of it. My doctor told me that it would only take a week or so to taper, and instructed me to start by taking 75 mg for two days then 50 for two days then 25 for two days and then nothing. A day after I stopped completely I started feeling like shit. Mainly dizziness and what I have learned in my research about this, something called brain zaps. I have also been extremely irritable, had massive headaches (almost migraine status) and diarrhea. Now that I have looked up a lot about this, it seems like people usually taper off over months or at least weeks and that my doc gave me advice that was not necessarily accurate. Even people who were only taking 50 mg, say they tapered over a month or so at least. Now I feel like shit and I cant go back to taking zoloft because I dont want to go through all of this again, but I don't know what to do to remedy the unbearable symptoms of what I believe to be SSRI discontinuation syndrome. I do have a prescription for Prozac that my doc wants me to start but feeling this shitty I am apprehensive to put anything else in my body for fear of worsening side effects. I have tried to help the feelings of withdrawal with everything from benzos to extra rest to smoking marijuana and nothing is helping. I just feel like shit and my mood is going down with my physical feelings. I am teary all the time and snapping at everyone around me and the urges to self harm are coming back strong. Part of me wants to ride this out and try to be med free but I can't really avoid the reality that I have a mental illness that should be medicated for my own safety and health. I guess this is more of a rant than a particular question, but I am just wondering if anyone has had similar experiences and has any good remedies, or if anyone has any opinion about trying more SSRI's after two failed attempts. Thanks to anyone who read this far. I really appreciate any advice or even just someone who understands.

Share this post


Link to post
Share on other sites

When do you start the Prozac? I've found that it is easier to move from SSRI (Zoloft) to SSRI (Prozac) than it is to try to come completely off one and then start another later. Indeed, sometimes Prozac is used to help people get off SSRIs because it has a long half-life. Talk to your pdoc about the possibility of starting Prozac sooner rather than later.

Share this post


Link to post
Share on other sites

Yes, I would talk to your doctor and see if you can start on Prozac. If he feels that you need an antidepressant, I would start on it and perhaps your uncomfortable symptoms will lessen.

Also, if SSRIs aren't effective for you, maybe you should talk to your doctor about trying a different type of drug. Just a thought.

olga

Share this post


Link to post
Share on other sites

When I've had to switch meds, my pdoc started me on the new med before the old med was tapered down.

I've also heard what jt07 said.

Also, you could talk to your doc about trying a different class of antidepressant if you don't feel that SSRIs are working.

Share this post


Link to post
Share on other sites

Thanks for your responses. My doc did give me the Prozac when I started tapering the Zoloft but said it was up to me when I wanted to start it, and even said that maybe it would be better to be completely off of zoloft first even though that's not how I have done this in the past. Maybe I should just start the Prozac tomorrow to help with the symptoms. But my pdoc has also been giving me mixed messages about medication. He knows that I am not the biggest fan of taking pills, and due to this he said something that really confused me. He said he wasn't just treating a depression, he is treating it in the context of my life, which happens to include an apprehensiveness towards medicine. That part I understood, but then he told me that if I didnt want to take the prozac it would not be that detrimental. I understand he said that to make me feel like I can go on without those wretched pills, but it was very confusing and heres why. In the past 6 weeks I have relapsed into self harming and he had me on my way to 200 mg (max dose) of Zoloft. I couldn't tolerate any more after 150 mg so thats why I tapered. But it is so confusing to me that 3 weeks ago he had me increasing the zoloft to the max and now he practically tells me the prozac is optional, acting as though I am unaware that I am the one who has the final say over what I take. I have been on SSRI's since I was 17 and I am now almost 22, and for him to just offhandedly say that (in his words) "not taking Prozac wouldn't be the worst thing" makes me feel like medicating myself for the past 5 years has been a waste and he is even contradicting himself in his actions and words.. UGH i need a new tdoc and pdoc - no fun.

Share this post


Link to post
Share on other sites

All I can say is... I just went through the Zoloft withdrawal hell over the past week or so. I have restarted taking my Zoloft a couple of days ago and I feel so much better... it's amazing really. The dizziness is gone... no more brain zaps... no more nausea... it went away after retaking my first dose too. I take 150mgs.

Share this post


Link to post
Share on other sites

a couple of months ago, there was a conversation on CB about brain zaps. Personal experience is that tapers should be a very long, very slow and gradual process. I've done it both ways. This time I don't plan to stop, ever, but I am way older than you and I can understand what you are saying about wanting to see what life is like without them.

Share this post


Link to post
Share on other sites

I am going through Effexor XR taper right now and have apt tomorrow w/docs on next steps. This has been a three month process and right now i am at 37.5 ... feeling really horrid. on the verge of another nasty episode and not knowing who to trust or what to do.

but everything i read says the prozac is best. so im thinking that is what i will bring to the table tomorrow.

i was doing so well, of course relative to real life well, with days up, days down, but over the past week or so it has been going progressively downhill.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

Sign in to follow this  

×
×
  • Create New...